Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 7, 2017, 3:17 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 3:17 PM MST (22:17 UTC)
- Expired
- Sep 7, 2017, 3:45 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 149 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WUUS55 KTWC 072217 SVRTWC AZC019-072245- /O.NEW.KTWC.SV.W.0079.170907T2217Z-170907T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 317 PM MST THU SEP 7 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northwestern Pima County in southeastern Arizona... * Until 345 PM MST * At 317 PM MST, a severe thunderstorm was located over Ajo, or 39 miles south of Gila Bend, moving northwest at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ajo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272 TIME...MOT...LOC 2217Z 153DEG 16KT 3240 11286 HAIL...<.75IN WIND...60MPH $$ GL
2 follow-up statements
824 WWUS55 KTWC 072229 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 329 PM MST THU SEP 7 2017 AZC019-072245- /O.CON.KTWC.SV.W.0079.000000T0000Z-170907T2245Z/ Pima- 329 PM MST THU SEP 7 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR NORTHWESTERN PIMA COUNTY... At 329 PM MST, a severe thunderstorm was located near Ajo, or 37 miles south of Gila Bend, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ajo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272 TIME...MOT...LOC 2229Z 152DEG 15KT 3243 11288 HAIL...0.75IN WIND...60MPH $$ GL
386
WWUS55 KTWC 072244
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
344 PM MST THU SEP 7 2017
AZC019-072253-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-170907T2245Z/
Pima-
344 PM MST THU SEP 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 345 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272
TIME...MOT...LOC 2243Z 153DEG 16KT 3246 11290
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:15 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 7, 1:15 PM MST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 115 PM MST Thu Sep 7 2017 .SYNOPSIS...Scattered thunderstorms west of Tucson this afternoon, with a few mountain storms elsewhere. Increasing moisture will bring a good chance of storms Friday into Saturday. Thunderstorm chances will decrease early in the new week as high pressure builds overhead and we lose a little moisture. && .DISCUSSION...We're still fighting dry air in eastern areas, but starting to regain a southerly component to our flow as the regional ridge shifts a little east of us. The 12Z KTWC sounding was showing a little better storm support, with precipitable water up to .9 inches along with a little more convective potential. We still are seeing better moisture and instability west of Tucson with a nice moisture convergence field, dynamics associated with a weak remnant circulation out of Sonora, and an upper level diffluent field between the low near the west coast and the ridge. As mentioned this morning, our main focus remains over the Tohono O'Odham nation, western Pima and southwestern Pinal counties. Possible organized outflow with dust concerns. With good agreement among University of Arizona WRF model forecasts, we have issued a blowing dust advisory for our previously discussed main areas of concern. Tucson might get clipped as well, but most of the action should pass just west and northwest of the city. As the pattern phases a little further east, the favorable area for enhanced thunderstorm development will shift east with it, including more of our CWA Friday and Friday night into Saturday. Our main concern with that scenario is debris and boundary layer cooling from any activity we have later today and tonight. Best guess is that we will recover enough for storms, but they may not have quite the punch they might have had. Enough moisture for locally heavy rain as well. By later Sunday and Monday, the ridge is expected to build back westward again in response to the low lifting northward from off the southern California coast, and extensive modification of the pattern downstream from tropical influences. That will inhibit thunderstorm development once again as we do the typical September thing of more frequent interruptions to the waning monsoon flow. && .AVIATION...Valid thru 09/00Z. Isolated to scattered -TSRA/-SHRA this afternoon and evening west of KTUS, with isolated -TSRA near mountains east of KTUS. Coverage increasing Friday. Surface wind ely to sly 5-15 kts with occasional gusts near 20 kts, stronger winds near thunderstorm outflows. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A chance of showers and thunderstorms this afternoon, especially west of Tucson. Increasing storms Friday into Saturday. A modest drying trend will see a lesser chance of thunderstorms early in the new week. 20-foot winds will generally be less than 15 mph into next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 6 PM MST this evening for AZZ501-502-504- 505. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 7, 1:50 PM MST, 1 hour 27 minutes before
Special Weather Statement National Weather Service Tucson AZ 150 PM MST THU SEP 7 2017 AZZ507-508-511-512-072130- Upper San Pedro River Valley including Sierra Vista/Benson-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 150 PM MST THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 230 PM MST... At 150 PM MST, Doppler radar was tracking a strong thunderstorm near Willcox, moving northwest at 30 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Willcox and Kansas Settlement. LAT...LON 3214 10952 3200 10970 3228 11014 3242 10990 TIME...MOT...LOC 2050Z 133DEG 26KT 3218 10977 GL
Special weather statement, Sep 7, 2:07 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 207 PM MST THU SEP 7 2017 AZZ502-515-072145- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 207 PM MST THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM MST... At 207 PM MST, Doppler radar was tracking a strong thunderstorm near Sells, moving northwest at 30 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, San Luis, Topawa, Covered Wells, Little Tucson, Artesa, Comobabi, Nolic and San Isidro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3186 11162 3175 11191 3217 11216 3229 11188 TIME...MOT...LOC 2107Z 151DEG 26KT 3196 11185 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:17 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 7 hr |
| Sep 7, 1:50 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Sep 7, 2:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.